Iowa, 2023

Flash Flooding and Hail in Iowa, May 30, 2023

May 30, 2023 · NWS DMX · 6 events in 2 counties and zones

A weak shortwave passed across the area, coincident with a low level plume of moisture. Moderate instability was in place with CAPE around 1500 J/kg but very weak flow and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak shortwave passed across the area, coincident with a low level plume of moisture. Moderate instability was in place with CAPE around 1500 J/kg but very weak flow and shear. While this meant that storms generally remained sub severe, the storms were also slow moving. One storm that set up over Fort Doge resulted in heavy rain with over three inches observed in one hour. Flooding occurred throughout the town with several road closures and a few stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 11:48 AM CST, 35 minutes earlier.

Area forecast discussion, May 30, 11:48 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1248 PM CDT Tue May 30 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 312 AM CDT Tue May 30 2023

Key messaging highlights:

* Prolonged warm spell with seasonal humidities
* Also prolonged, generally low chances for mainly afternoon and evening
  showers and storms
* Widespread precipitation unlikely with minimal appreciable drought impacts

A very summer-like weather pattern will be locked in place into
early next week with warm temperatures, weak flow through the
column of the atmosphere, and generated nondescript forcing
mechanisms. One current exception is early this morning however,
with several MCS clusters over KS/NE, and from northwest IA into
MN, driven with some kinematic support on the trailing lobe of
forcing from the current ND short wave and further supported by
relatively weak moisture transport in the SSW low level jet
traversing the MO Valley. The storms have generally be unorganized
with weak effective shear and instability continuing to diminish
into the night with the loss of MLCAPEs. Some spotty weak
convection may advect or re-develop into western sections early
this morning until the low level jet support weakens, and our
attention turns to the potential for re-development later today.

The models suggest the aforementioned ND short wave should only
be entering MN by this afternoon with its trailing lobe of support
now into central IA. The better low level theta-e axis and
instability should ooze a bit farther east into IA by this
afternoon with uncapped 1500-2500 J/kg MLCAPEs. Although there is
little low level focus with fairly uniform light southerly surface
flow, the large scale support and uncapped airmass suggests
additional development into peak heating of the afternoon. Overall
the strong to severe threat is low, although steep low level
lapse rates and weak effective shear would support a few strong
storms with wind and microburst potential, and mainly west.
Similar to what is presently occurring, a weak low level jet may
support what storms do form into the evening, but any convection
should again diminish into the night as low levels stabilize.

The airmass will be relatively unchanged into tomorrow, with
another similar convective cycle possibly later Wednesday into
Wednesday evening, possibly driven by a weak short wave now moving
out of the Four Corners region reaching the MO Valley by peak
heating tomorrow. The severe weather potential would again be low,
with isolated strong storms with gusty winds possible due to weak
deep shear and steeper low lapse rates.

Looking further ahead, this diurnally focused afternoon/early
evening weak convection cycle will likely persist through the
week. With little airmass change, temps will remain warm and above
normal. Although confidence in details is low with nebulous and
ill- defined focusing mechanisms, the generally uncapped
weak/moderate instability airmass will remain in place. The mean
wind and effective shear will rarely exceed 20kts for at least
several days, so the severe weather potential will remain low with
isolated very heavy rains some concern. Although the moisture
parameter space is seasonal and not extreme, any healthy
convection will be slow moving and could lead to isolated heavy
rains. The coverage will likely be quite limited however with
appreciable drought recovery not anticipated.

Looking very late in the period (late Monday) or just beyond,
these precip chances may be aided by another back door cool front
passage. The models are not in great agreement with the strength
of the eastern upper low, but do suggest a stronger western Great
Lakes/Ontario surface high with northeasterly low level flow and
reduced low level moisture through the Upper MS Valley into IA by
next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1248 PM CDT Tue May 30 2023

Cumulus clouds have been developing late this morning across
central Iowa and have largely been above FL050 and should remain
VFR until dissipating this evening. In addition, a lone
thunderstorm has formed west of FOD and will pass over the site
shortly and may bring a brief period of IFR or lower restrictions.
Additional isolated storms are possible this afternoon and
evening with VCTS mentions at FOD and MCW. Future issuances or
amendments may be needed as confidence is low to include any other
mention at this time. Winds through much of the period will be
from a southerly direction at 10-20 kts this afternoon before
decreasing into this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Castillo/Ansorge
Hazardous weather outlook, May 30, 2:44 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Tue May 30 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-310845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 AM CDT Tue May 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few isolated, non-severe thunderstorms this morning, mainly
northwest.

Scattered thunderstorms redevelop this afternoon into this
evening. While the overall severe storm risk is low, there is a
chance for a strong to severe storm mainly northwest and west with
gusty winds or hail the main hazards.

Additionally, due to the expected slow movement of the
thunderstorms, localized ponding of water in low lying and poor
drainage areas may occur in storms that track over urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be continued chances for scattered thunderstorms
through Sunday with peak chances during the afternoon and evening
hours. The overall severe risk is low for the week but the hydro
threat with localized ponding of water, especially in urban areas
will remain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today but storm and
rainfall reports are always appreciated.

The radar

The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Webster

When
May 30, 12:23 PM CST to 3:23 PM CST
Where
Webster County, 1.47 mi NNE of Ft Dodge
Reported by
Mesonet
Coordinates
42.520, -94.170

Storm total rainfall of 3.33 inches so far, rain still in progress.

Heavy Rain, Webster

When
May 30, 12:25 PM CST to 3:25 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Mesonet
Coordinates
42.510, -94.180

Storm total rainfall of 3.28 inches so far, rain still in progress.

Heavy Rain, Webster

When
May 30, 2:35 PM CST to 3:35 PM CST
Where
Webster County, 1.38 mi S of (Fod)ft Dodge Muni A
Reported by
CoCoRaHS
Coordinates
42.530, -94.180

A one hour rainfall of 3.54 inches with rain still in progress.

Flash Flood, Webster

When
May 30, 2:44 PM CST to 6:00 PM CST
Where
Webster County, 1.23 mi NW of Ft Dodge to 1.08 mi NW of Ft Dodge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -94.200

Road closure on N 3rd street due to water collecting on roads.

Hail, Greene

When
May 30, 2:58 PM CST
Where
Greene County, 1.47 mi SSE of Churdan
Measured
0.88 in hail
Reported by
Public
Coordinates
42.150, -94.470

Nickel sized hail. Reports of tree limbs of unknown size down in town.

Flash Flood, Webster

When
May 30, 3:14 PM CST to 6:00 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge to 1.91 mi ENE of Ft Dodge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.510, -94.180

Street flooding at intersection of 6th Ave and 13th St, water up to bumper of car. Other flooded areas included 5th Ave N and 15th St, the 1200 block of Central Ave, and at least 3 bridges in town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093437, 1093438, 1093439, 1093386, 1093381, 1093390.